Kansas, 2010Hail and Damaging Winds in Kansas, April 2, 2010
April 2, 2010 · NWS ICT · 12 events in 6 counties and zones
A vigorous cold front moved across the eastern half of Kansas during the morning hours of April 2nd, 2010. A few clusters of strong to severe thunderstorms raced northeast across eastern Kansas ahead of this frontal boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $152,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous cold front moved across the eastern half of Kansas during the morning hours of April 2nd, 2010. A few clusters of strong to severe thunderstorms raced northeast across eastern Kansas ahead of this frontal boundary. The storms moved at unprecedented speeds upwards of 70 mph! Among other things, this fast movement helped the thunderstorms produce brief, but very strong straight line winds. These severe straight line winds caused power outages, damage to numerous outbuildings and homes, and also uprooted trees. The most damage occurred in Elk, Greenwood, Montgomery, Wilson and Allen counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 2, 5:25 AM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Apr 2, 5:25 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
625 AM CDT FRI APR 2 2010
.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SOME SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE
AREA TODAY...WITH THUNDER GENERALLY AFFECTING AREAS EAST OF THE KS
TURNPIKE. WILL KEEP THUNDER MENTION IN KCNU TAF...BUT DO NOT
EXPECT IT TO BE CONTINUOUS BY ANY MEANS. OTHERWISE...EXPECT WEST
TO NORTHWEST WINDS THROUGHOUT THE TAF PERIOD AT KRSL...KSLN...KICT
AND KHUT BEHIND THE FRONT. THE FRONT IS EXPECTED TO PASS THROUGH
KCNU AROUND MID-AFTERNOON.
SCHRECK
&&
.PREV DISCUSSION... /ISSUED 316 AM CDT FRI APR 2 2010/
DISCUSSION...
MAIN FORECAST CONCERNS: CONTINUED CHANCES FOR T-STORMS
TODAY...THEN AGAIN EARLY NEXT WEEK.
TODAY-TONIGHT:
UPPER TROF WILL CONTINUE TO LIFT OUT ACROSS THE CENTRAL/SOUTHERN
PLAINS TODAY...BEFORE SHIFTING EAST OUT OF THE AREA BY LATE TONIGHT.
CONVECTION HAS BEEN STRUGGLING SOMEWHAT IN AREAL COVERAGE THUS FAR
IN OUR AREA...LIKELY OWING TO MARGINAL MOISTURE/INSTABILITY ALONG
WITH THE ELEVATED MIXED LAYER. BETTER SHOWER/T-STORM CHANCES TODAY
WILL EXIST EAST OF THE KS TURNPIKE JUST AHEAD OF THE COLD FRONT
WHICH IS MOVING SLIGHTLY FASTER THAN IN PREVIOUS MODEL RUNS.
INSTABILITY PROGGED TO REMAIN MARGINAL BUT SPEED SHEAR STRONG IN
SERN KS...SO A FEW STRONG STORMS POSSIBLE THERE. LINGERING MID-LEVEL
MOISTURE BEHIND THE FRONT ALONG WITH STEEP MID-LEVEL LAPSE RATES
(VIA -25 TO -30C 500 MB TEMPS) COULD PRODUCE ISOLATED SHOWERS OR A
RUMBLE OF THUNDER IN CENTRAL/SOUTH CENTRAL KS. MUCH DRIER AIR WILL
PUSH EWD INTO OUR AREA TODAY INTO TONIGHT BEHIND THE FRONT. A MUCH
COOLER NIGHT THEREFORE IN STORE FOR THE AREA WITH CNTRL/S-CNTRL KS
FALLING INTO THE 30S FOR LOWS.
SATURDAY-SUNDAY:
THE 00Z GFS AND ECMWF CONTINUE TO SHOW A BENIGN PATTERN THIS WEEKEND
WITH WEST-SOUTHWEST FLOW ALOFT OVER THE KANSAS REGION AHEAD OF THE
DEVELOPING UPPER TROF APPROACHING THE WEST COAST. A GOOD DEAL OF
SUNSHINE AND GRADUAL WARMING EXPECTED.
MONDAY-WEDNESDAY:
THE 00Z GFS AND ECMWF WERE IN A LITTLE BETTER AGREEMENT TONIGHT
SHOWING THE NEXT UPPER TROF LIFTING OUT ACROSS THE PLAINS TUESDAY
INTO WEDNESDAY. A CLASSIC DRYLINE FEATURE LOOKS TO DEVELOP MON-TUES
AHEAD OF THIS UPPER TROF...WITH GULF MOISTURE RETURNING NWD. THE GFS
AND ECMWF BOTH WOULD TEND TO BRING CHANCES OF STRONG-SEVERE T-STORMS
IN TUES INTO TUES NIGHT...MAINLY EAST OF THE KS TURNPIKE. CONFIDENCE
IS HIGH THAT MON-TUES WILL BE WARMER THAN NORMAL...WITH COOLER/DRIER
AIR INFILTRATING OUR AREA WED BEHIND THE DRYLINE/PACIFIC FRONT.
JMC
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 67 38 69 45 / 30 20 0 0
HUTCHINSON 65 37 69 43 / 20 20 0 0
NEWTON 66 38 68 44 / 40 20 0 0
ELDORADO 69 39 68 45 / 50 20 0 0
WINFIELD-KWLD 71 39 69 46 / 50 20 0 0
RUSSELL 63 34 68 39 / 20 20 0 0
GREAT BEND 64 34 69 39 / 20 20 0 0
SALINA 65 36 66 42 / 20 20 0 0
MCPHERSON 65 37 68 43 / 20 20 0 0
COFFEYVILLE 73 43 67 45 / 70 30 0 0
CHANUTE 72 42 66 43 / 80 30 0 0
IOLA 72 42 66 43 / 70 30 0 0
PARSONS-KPPF 71 43 67 45 / 80 30 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 2, 3:28 AM CST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
428 AM CDT FRI APR 2 2010
KSZ032-033-047>053-067>072-082-083-091>096-098>100-030930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
428 AM CDT FRI APR 2 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL OCCUR TODAY...MAINLY ALONG AND EAST
OF THE KANSAS TURNPIKE. A FEW STRONG TO MARGINALLY SEVERE STORMS
ARE POSSIBLE OVER SOUTHEAST KANSAS THIS AFTERNOON...WHERE DIME TO
QUARTER SIZE HAIL AND 50 TO 60 MPH WINDS MAY OCCUR.
VERY HIGH GRASSLAND FIRE DANGER IS EXPECTED THIS AFTERNOON ALONG
AND NORTH OF INTERSTATE 70 IN CENTRAL KANSAS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
VERY HIGH GRASSLAND FIRE DANGER IS POSSIBLE OVER THE FLINT
HILLS SUNDAY AFTERNOON...AND AREA WIDE MONDAY AND TUESDAY.
SEVERE WEATHER WILL BE POSSIBLE EARLY NEXT WEEK WHEN A STORM
SYSTEM AND ASSOCIATED FRONTAL BOUNDARY MOVE INTO THE AREA. AT THIS
TIME...THE BEST CHANCES FOR SEVERE STORMS APPEAR TO BE TUESDAY
AFTERNOON AND EVENING EAST OF THE KANSAS TURNPIKE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON IN
SOUTHEASTERN KANSAS.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
JMC
In the hours before
Special weather statement, Apr 2, 5:41 AM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
641 AM CDT FRI APR 2 2010
KSZ069-021215-
BUTLER-
641 AM CDT FRI APR 2 2010
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER COUNTY...
AT 637 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LEON...AND MOVING NORTHEAST AT 60 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
DUNTEN
Special weather statement, Apr 2, 6:41 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
741 AM CDT FRI APR 2 2010
KSZ069-093-094-098-021315-
BUTLER-CHAUTAUQUA-COWLEY-ELK-
741 AM CDT FRI APR 2 2010
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER...CHAUTAUQUA...COWLEY AND ELK COUNTIES...
AT 737 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF GRENOLA...OR 11 MILES
NORTH OF CEDAR VALE...AND MOVING NORTHEAST AT 70 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
DUNTEN
Local storm report, Apr 2, 6:42 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
742 AM CDT FRI APR 02 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HAIL 3 E DEXTER 37.18N 96.66W
04/02/2010 E0.50 INCH COWLEY KS TRAINED SPOTTER
&&
SCHRECKThunderstorm Wind, Elk
- When
- April 2, 6:50 AM CST to 6:55 AM CST
- Where
- Elk County, 0.55 mi E of Howard
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 37.470, -96.260
Estimated 70 mph winds damaged a fence and a sheet metal shed.
Thunderstorm Wind, Elk
- When
- April 2, 6:50 AM CST to 6:55 AM CST
- Where
- Elk County, 4.44 mi W of Howard
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 37.460, -96.350
Estimated 70 mph winds damaged a tree and damaged a barn roof.
Thunderstorm Wind, Elk
- When
- April 2, 6:55 AM CST
- Where
- Elk County, 1.25 mi SW of Howard to 0.99 mi SW of Howard
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Trained Spotter
- Coordinates
- 37.460, -96.289
A pole barn with dimensions of 40 feet by 60 feet was completely destroyed. Additionally, some minor shed and house damage occurred. Ten inch tree limbs were blown down as well.
Thunderstorm Wind, Greenwood
- When
- April 2, 6:57 AM CST
- Where
- Greenwood County, 2.34 mi NNW of Fall River
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $18,000
- Reported by
- Emergency Manager
- Coordinates
- 37.630, -96.050
A barn was destroyed and a house was damaged.
Hail, Wilson
- When
- April 2, 7:05 AM CST
- Where
- Wilson County, 4.73 mi NE of New Albany
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.610, -95.860
Thunderstorm Wind, Wilson
- When
- April 2, 7:30 AM CST to 7:50 AM CST
- Where
- Wilson County, 0.37 mi N of Neodesha to 0.79 mi NW of Neodesha
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $18,000
- Reported by
- Trained Spotter
- Coordinates
- 37.435, -95.679
A few power poles were knocked down along 4th Street knocking out power to Neodesha. This power outage left 3500 people without power for most of the day.
Thunderstorm Wind, Montgomery
- When
- April 2, 7:30 AM CST
- Where
- Montgomery County, 2.84 mi ESE of Caney
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 37.010, -95.900
Damage to a barns metal roof was reported along with a tree falling on a house.
Thunderstorm Wind, Montgomery
- When
- April 2, 7:30 AM CST
- Where
- Montgomery County, 1.65 mi E of Caney to 2.95 mi NE of Caney
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $18,000
- Reported by
- Emergency Manager
- Coordinates
- 37.020, -95.920
A hay barn was ripped apart and thrown into a field. Also, at the Havana Golf Course, several cedar trees were broken off. The metal roof was torn off a barn with the roof landing in the trees across the street along Old highway 166.
Thunderstorm Wind, Neosho
- When
- April 2, 7:44 AM CST
- Where
- Neosho County, 2.29 mi WSW of (Cnu)johnson Arpt Ch
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 37.660, -95.520
Several trees were knocked down by the strong winds.
Thunderstorm Wind, Neosho
- When
- April 2, 7:46 AM CST
- Where
- Neosho County, 0.55 mi W of (Cnu)johnson Arpt Ch
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.670, -95.490
Thunderstorm Wind, Neosho
- When
- April 2, 7:49 AM CST
- Where
- Neosho County, 0.88 mi NW of (Cnu)johnson Arpt Ch
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 37.680, -95.490
Several tree limbs were reported down.
Thunderstorm Wind, Allen
- When
- April 2, 7:53 AM CST to 8:00 AM CST
- Where
- Allen County, Iola to 1.04 mi ENE of Iola
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 37.920, -95.400
A violent storm with winds estimated at 80 mph moved through Iola, partially collapsing a truck repair shop roof. The roof was also blown off the building across the street with the chimney partially destroyed. Numerous trees were blown down, some of the trees were three to four feet in diameter. A chimney was blown off the roof of a house crashing into a car.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in North Dakota, April 2, 2010$36 million · 12 events
- Heavy Snow and Winter Weather in Nevada, April 2 to 3, 20101 death · 2 events
- Hail and Damaging Winds in Oklahoma, April 2, 2010$410,000 · 1.75 in hail · 26 events
- Damaging Winds in Missouri, April 2, 2010$150,000 · 74 kt wind · 28 events
- Hail and Damaging Winds in Iowa, April 2, 2010$131,000 · 66 kt wind · 17 events
- High Wind and Strong Wind in Washington, April 2, 2010$90,000 · 69 kt wind · 6 events
- Damaging Winds in Kansas, April 2, 2010$75,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in Oklahoma, April 2, 2010$32,000 · 70 kt wind · 12 events
- Damaging Winds in Texas, April 2, 2010$31,000 · 56 kt wind · 4 events
- High Wind and Strong Wind in Nevada, April 2, 2010$30,000 · 69 kt wind · 2 events
- Damaging Winds in Kansas, April 2, 2010$23,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Kansas, April 2, 20101 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225624, 225625, 225628, 225383, 225382, 225389, 225629, 225630, 226866, 225631, 226867, 226874.